Gilles de la Tourette's disease is a lifelong condition with onset between 2 and 15 years of age, characterized by multiple involuntary motor tics. Although the etiology is unknown, the presence of "soft" neurological signs, nonspecific EEG abnormalities, and subtle signs of impairment on psychological testing in almost 60% of patients1 favors an underlying organic origin. Vocal tics are essential for the diagnosis, and coprolalia occurs in some 60% of cases,2 but other abnormalities of speech or phonation have not been described. Shapiro and Shapiro3 recently reported a dystonic variant of Tourette's disease with features incompletely resembling blepharospasm, torticollis, or writer's cramp. We describe a patient with Tourette's disease in whom spasmodic dysphonia developed while he was being treated with haloperidol. This symptom persisted unchanged for 15 months despite cessation of neuroleptic therapy.
REPORT OF A CASE
This 22-year-old man had been born after an uneventful
Lang AE, Marsden CD. Spasmodic Dysphonia in Gilles de la Tourette's Disease. Arch Neurol. 1983;40(1):51–52. doi:10.1001/archneur.1983.04050010071021
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: